Alert archive / Maine / Special Weather Statements in 2021

Special Weather Statement, NWS Caribou, ME

July 23, 2021Penobscot County, Maine

NWS Caribou, ME issued this special weather statement at Jul 23, 2021, 1:39 PM EDT for Penobscot County, Maine. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2021, 1:39 PM EDT (17:39 UTC)
Expired
Jul 23, 2021, 2:45 PM EDT
In force
66 min
Issued by
NWS Caribou, ME

County Penobscot County, ME

The radar

The Caribou radar (KCBW), 123 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 5.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2021-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2021-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1504 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

682 
WWUS81 KCAR 231739
SPSCAR

Special Weather Statement
National Weather Service Caribou ME
139 PM EDT Fri Jul 23 2021

MEZ011-015-031-231845-
Southern Penobscot-Southern Piscataquis-Central Penobscot-
139 PM EDT Fri Jul 23 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PISCATAQUIS AND
SOUTHWESTERN PENOBSCOT COUNTIES...

At 138 PM EDT, a strong thunderstorm was located near Milo, or 10
miles west of Howland, moving south at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Old Town, Howland, Brownville Junction, Corinth, Milo, Kenduskeag,
Orneville, Lake View Plantation, Ebeemee, Glenburn, Milford, Levant,
Enfield, Hudson, Greenbush, Charleston, Bradford, Brownville, Alton
and Lagrange.

This includes the following highways...
 Interstate 95 between mile markers 199 and 219.
 State Highway 11 between Bradford and Brownville Junction.

If outdoors, consider seeking shelter inside a building.

Heavy downpours may cause ponding of water on roadways.

LAT...LON 4539 6913 4547 6881 4503 6849 4492 6898
TIME...MOT...LOC 1738Z 339DEG 11KT 4525 6888 

$$

LaFlash

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this special weather statement went out at Jul 23, 12:37 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 23, 12:37 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1237 PM EDT Fri Jul 23 2021

.SYNOPSIS...
An upper level trough will slowly exit to the east today. High
pressure will then build across the region from the west late
tonight through Saturday, then move east Saturday night. Weak
low pressure systems will then cross the region later Sunday
into mid next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
1230 PM Update: Shwrs/tstms formed earlier than anticipated by a
few hrs due to a spoke of mid lvl vorticity rotating arnd the
back side of the upper low/trof from Ern QB. Fcst NAM and HRRR
BUFKIT soundings were the best to show this, with a slight break
ovr the N between 1 and 3 pm, and perhaps additional shwrs and
tstms between 3 and 6 pm with max htg. Sct shwrs and tstms will
gradually xpnd swrd into Cntrl and Downeast areas during this
tm.

In addition to PoPs which were increased from late morn into
erly aftn, adjustments were made to fcst hrly cld cvr and temps
based on latest sat imagery and sfc ob trends.

Prev Disc: Partly sunny skies late this morning. Showers and
thunderstorms this afternoon will likely follow similar
coverage as Thurs. The same parameter space remains; low shear,
low frz levels, with supportive CAPE and mid/low level lapse
rates for pulse showers and rumbles of thunder. No reports of
hail out of Thurs activity, but many of the likely producing
storms fell in sparse population areas. With the cooler temps
aloft pulling east, have included only eastern portions w/ small
hail or heavy rain potential.

Precip coverage again fades quickly in early evening, with
clearing expected tonight. Again expect some fog to develop in
valley locations, especially those that receive wetting rain
during the day. Have trimmed overnight low down as clearing and
calm winds set up for a good rad cooling night.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Saturday looks to be a fine day w/plenty of sunshine w/the sfc
high pres sliding off the east during the day. A WSW wind will
develop on the backside of the high allowing for a downslope
flow which should help to warm the blyr during the afternoon.
Afternoon high temps could 80F. The upper ridge to the w is
expected to crest over the region during the evening w/skies
clearing and some cooling. As the ridge pulls off the e, a light
S wind will setup. This could allow for some fog to develop
overnight before clouds move in well after midnight ahead of an
apchg frontal system from Quebec. Overnight temps will cool down
into the 50s.

Sunday will feature a frontal system moving across the region
w/a round of showers by the afternoon. There is some hint that
there could be a period of heavy rafl w/the showers due to
diffluent flow aloft and a SSW jet of 35 kt at the 925-850mb
layer. Looking at the tstm potential, the GFS does show some
modest MUCAPE of 250-300 joules during the afternoon w/the
Showalter Index dropping below zero. However, the llvls are cool
w/a stable airmass in place. There could be a shot for some
elevated convection, since confidence is low, decided to stay
w/the daycrew's thinking of just showers. The daycrew can assess
things further w/the later guidance and add it if needed.
Daytime temps will be running below normal w/readings in the low
70s. Lapse rates steepen Sunday night as a trof moves into the
region. The 00z GFS and ECMWF point to this along w/increasing
MUCAPE to lead to the potential for some tstms during the early
morning hrs on Monday. Decision here was to go ahead and add the
mention of tstms right around the pre-dawn hrs Monday morning.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
An unsettled pattern remains in place w/a long wave upper trof in
place through the week.

That sfc trof/front is expected to slide across the region during
the day on Monday w/the continued threat for showers and tstms.
A secondary cold front is shown by the long range guidance to
sweep across the region on Tuesday w/yet another round of
showers and tstms. GFS shows sfc high pres to settle across the
region Wednesday, while the ECMWF has a weak cold front sliding
across the region keeping the threat for showers and possible
tstms. The NBM favors what the ECMWF shows w/at least 40% pops.
Therefore, stayed w/a chance of showers and tstms for Wednesday
as well. A more significant rain event could be seen for
Thursday as both the GFS and ECMWF point to low pres lifting up
across the New England along a stalled frontal boundary just off
the Maine coast. Temps during this timeframe to remain below
normal for this time of year.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
NEAR TERM: VFR today except brief MVFR or IFR vis due to SHRA
across mainly Aroostook terminals. VCSH for BGR and BHB in the
afternoon. SKC conditions appear likely around midnight local,
onwards. This may also create the chance for BCFG across
Aroostook terminals in the early Sat morning hours. NW winds
gusting to 15 kt this afternoon, becoming VRB this evening.

SHORT TERM:
Saturday into Saturday night...VFR into the evening with light SSW
winds. KBGR and KBHB could be seeing MVFR/IFR in cigs and vsbys
w/stratus and fog late Saturday night.

Sunday into Sunday night...MVFR conditions developing on Sunday
w/showers and tstms. There is a chance that some IFR could be
seen in the afternoon right into the night, especially toward
KBGR and KBHB. S wind 10-15 kt on Sunday dropping back to 5-10
kts Sunday night.

Monday through Tuesday...MVFR/IFR for early Monday w/showers and tstms.
Conditions could improve to VFR later Monday int Monday night
as showers and tstms come to an end. SW wind 5-10 kt becoming W
during the day on Monday. Light W winds < 6 kts Monday night.
Another round for showers and tstms expected for Tuesday w/VFR
going to MVFR and possibly IFR at times.

&&

.MARINE...
NEAR TERM: Below SCA criteria expected with NW winds becoming SW
in the afternoon, W tonight. Some showers will approach the
intracoastal waters this afternoon, but do not expect them to
last over the open waters.

SHORT TERM:
Sat into Sun...SW wind around 10-15 kt into Sat night w/winds
becoming S and increasing to 15-20 kts w/some higher gusts
nearing 25 kts. Seas of 2-3 ft on Sat will gradually build to
4-5 ft by Sun w/a a developing swell component. Showers and
possible tstms late in the day on Sun.

Sun night int Mon...S wind 15-20 kt becoming SW later Sun night.
Seas of 4-5 ft w/a S swell. SW wind 10-15 kt w/seas around 4
ft. Showers and tstms could limit vsbys to less than 3 NM.

Mon night into Tue...SW wind around 10 kt becoming W later Mon
night. Showers Mon night w/another round w/some showers and
possibly a tstm early. W wind 5-10 kt becoming SW around 10 kt
by Tue afternoon w/yet more showers and perhaps a tstm. Seas
around 3 ft.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement until 8 PM EDT this evening for MEZ029-
     030.
MARINE...None.

&&

Near Term...VJN
Short Term...Hewitt
Long Term...Hewitt
Aviation...VJN/Hewitt
Marine...VJN/Hewitt
Hazardous weather outlook, Jul 23, 4:02 AM EDT, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
402 AM EDT Fri Jul 23 2021

MEZ001-003-004-010-015-016-031-240815-
Northwest Aroostook-Northern Somerset-Northern Piscataquis-
Central Piscataquis-Southern Penobscot-Interior Hancock-
Southern Piscataquis-
402 AM EDT Fri Jul 23 2021

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Northern Maine, Interior DownEast Maine, North Woods Maine and
Penobscot Valley Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-240815-
Coastal Hancock-Coastal Washington-
402 AM EDT Fri Jul 23 2021

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-240815-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
402 AM EDT Fri Jul 23 2021

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ002-005-006-011-017-032-240815-
Northeast Aroostook-Northern Penobscot-Southeast Aroostook-
Central Penobscot-Central Washington-Northern Washington-
402 AM EDT Fri Jul 23 2021

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, Interior DownEast Maine and
Penobscot Valley Maine.

.DAY ONE...Today and Tonight.

Scattered showers with isolated thunderstorms will develop this
afternoon. Some of the stronger showers may contain brief, heavy
downpours, as well as pea size hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 23, 12:32 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Caribou ME
1232 PM EDT Fri Jul 23 2021

MEZ002-004-005-231730-
Northern Piscataquis-Northeast Aroostook-Northern Penobscot-
1232 PM EDT Fri Jul 23 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PISCATAQUIS...
SOUTHERN AROOSTOOK AND NORTH CENTRAL PENOBSCOT COUNTIES...

At 1231 PM EDT, a strong thunderstorm was located near Moosehorn
Crossing, or 27 miles northwest of Patten, moving south at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Patten, Mount Katahdin, Mount Chase, Oxbow, South Branch Pond, Shin
Pond, Baxter State Park, Moosehorn Crossing, Katahdin Woods and
Waters National Monument, Stacyville, Grand Lake Seboeis, Grand Lake
Matagamon and Katahdin Lake.

If outdoors, consider seeking shelter inside a building.

Heavy downpours may cause ponding of water on roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4648 6900 4647 6853 4589 6849 4591 6916
TIME...MOT...LOC 1631Z 004DEG 18KT 4630 6881

LaFlash
Special weather statement, Jul 23, 12:35 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Caribou ME
1235 PM EDT Fri Jul 23 2021

MEZ002-231730-
Northeast Aroostook-
1235 PM EDT Fri Jul 23 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN AROOSTOOK COUNTY...

At 1234 PM EDT, a strong thunderstorm was located 7 miles northeast
of Madawaska Lake, or 7 miles southwest of Van Buren, moving south at
15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Presque Isle, Caribou, Fort Fairfield, Limestone, Van Buren,
Mapleton, Washburn, Woodland, Madawaska Lake, Loring, New Sweden,
Connor, Castle Hill, Perham, Caswell, Wade, Stockholm, Hamlin,
Westmanland and Cyr Plantation.

This includes US Highway 1 between Caribou and Van Buren.

If outdoors, consider seeking shelter inside a building.

Heavy downpours may cause ponding of water on roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4715 6792 4673 6785 4674 6834 4716 6819
      4716 6793
TIME...MOT...LOC 1634Z 002DEG 12KT 4709 6806

LaFlash
Special weather statement, Jul 23, 12:55 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Caribou ME
1255 PM EDT Fri Jul 23 2021

MEZ001-004-231800-
Northern Piscataquis-Northwest Aroostook-
1255 PM EDT Fri Jul 23 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PISCATAQUIS
COUNTY...

At 1255 PM EDT, a strong thunderstorm was located 13 miles east of
Churchill Dam, or 25 miles east of Clayton Lake, moving south at 20
mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
South Branch Pond, Telos Lake and Baxter State Park.

If outdoors, consider seeking shelter inside a building.

Heavy downpours may cause ponding of water on roadways.

LAT...LON 4663 6914 4662 6884 4633 6882 4609 6882
      4607 6883 4608 6923
TIME...MOT...LOC 1655Z 002DEG 19KT 4650 6901

LaFlash
Special weather statement, Jul 23, 12:57 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Caribou ME
1257 PM EDT Fri Jul 23 2021

MEZ002-005-006-231800-
Southeast Aroostook-Northeast Aroostook-Northern Penobscot-
1257 PM EDT Fri Jul 23 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AROOSTOOK AND NORTH
CENTRAL PENOBSCOT COUNTIES...

At 1257 PM EDT, a strong thunderstorm was located near Ashland, or 11
miles south of Portage, moving south at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ashland, Masardis, Oxbow, Nashville Plantation, Grand Lake Seboeis
and Garfield.

This includes State Highway 11 near Ashland.

If outdoors, consider seeking shelter inside a building.

Heavy downpours may cause ponding of water on roadways.

LAT...LON 4668 6869 4667 6841 4621 6831 4622 6877
TIME...MOT...LOC 1657Z 002DEG 17KT 4660 6855

LaFlash
Special weather statement, Jul 23, 1:14 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Caribou ME
114 PM EDT Fri Jul 23 2021

MEZ002-006-231815-
Southeast Aroostook-Northeast Aroostook-
114 PM EDT Fri Jul 23 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL AROOSTOOK COUNTY...

At 114 PM EDT, a strong thunderstorm was located 7 miles east of
Scopan, or 10 miles south of Presque Isle, moving south at 15 mph.

Locations impacted include...
Presque Isle, Ashland, Masardis, Scopan, Dudley Township, Littleton,
Monticello, Westfield, Chapman, Scopan Mountain, Scopan Lake, Saint
Croix, Number Nine Mountain, Dudley and Webbertown.

This includes State Highway 11 near Masardis.

If outdoors, consider seeking shelter inside a building.

Heavy downpours may cause ponding of water on roadways.

LAT...LON 4662 6835 4661 6796 4625 6789 4626 6841
TIME...MOT...LOC 1714Z 358DEG 12KT 4654 6809

LaFlash
Special weather statement, Jul 23, 1:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Caribou ME
139 PM EDT Fri Jul 23 2021

MEZ011-015-031-231845-
Southern Penobscot-Southern Piscataquis-Central Penobscot-
139 PM EDT Fri Jul 23 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PISCATAQUIS AND
SOUTHWESTERN PENOBSCOT COUNTIES...

At 138 PM EDT, a strong thunderstorm was located near Milo, or 10
miles west of Howland, moving south at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Old Town, Howland, Brownville Junction, Corinth, Milo, Kenduskeag,
Orneville, Lake View Plantation, Ebeemee, Glenburn, Milford, Levant,
Enfield, Hudson, Greenbush, Charleston, Bradford, Brownville, Alton
and Lagrange.

This includes the following highways...
 Interstate 95 between mile markers 199 and 219.
 State Highway 11 between Bradford and Brownville Junction.

If outdoors, consider seeking shelter inside a building.

Heavy downpours may cause ponding of water on roadways.

LAT...LON 4539 6913 4547 6881 4503 6849 4492 6898
TIME...MOT...LOC 1738Z 339DEG 11KT 4525 6888

LaFlash

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:58 AM EDTBeach Hazards StatementCARHancock, Washington16 hr
Jul 23, 11:15 AM EDTSpecial Weather StatementCAR60 min
Jul 23, 11:31 AM EDTSpecial Weather StatementCARPenobscot44 min
Jul 23, 11:34 AM EDTSpecial Weather StatementCARAroostook56 min
Jul 23, 11:44 AM EDTSpecial Weather StatementCARAroostook46 min
Jul 23, 12:15 PM EDTSpecial Weather StatementCARSomerset30 min
Jul 23, 12:18 PM EDTSpecial Weather StatementCAR57 min
Jul 23, 12:27 PM EDTSpecial Weather StatementCARPenobscot63 min
Jul 23, 12:32 PM EDTSpecial Weather StatementCARPiscataquis58 min
Jul 23, 12:35 PM EDTSpecial Weather StatementCARAroostook55 min
Jul 23, 12:55 PM EDTSpecial Weather StatementCARPiscataquis65 min
Jul 23, 12:57 PM EDTSpecial Weather StatementCARAroostook63 min
Jul 23, 1:14 PM EDTSpecial Weather StatementCARAroostook61 min
Jul 23, 2:08 PM EDTSpecial Weather StatementCARAroostook67 min
Jul 23, 2:14 PM EDTSpecial Weather StatementCARAroostook61 min
Jul 23, 2:18 PM EDTSpecial Weather StatementCAR57 min
Jul 23, 2:44 PM EDTSpecial Weather StatementCARPenobscot76 min
Jul 23, 3:08 PM EDTSpecial Weather StatementCARAroostook82 min
Jul 23, 3:34 PM EDTSpecial Weather StatementCARPenobscot71 min
Jul 23, 3:46 PM EDTSpecial Weather StatementCARHancock74 min
Jul 23, 4:11 PM EDTSpecial Weather StatementCARWashington64 min
Jul 23, 4:41 PM EDTSpecial Weather StatementCARAroostook49 min
Jul 23, 5:07 PM EDTSpecial Weather StatementCARPiscataquis53 min
Jul 23, 5:23 PM EDTSpecial Weather StatementCARAroostook52 min
Jul 23, 6:11 PM EDTSevere Thunderstorm WarningCARWashington35 min
Jul 23, 7:10 PM EDTSpecial Weather StatementCAR35 min

Nearby

Special Weather Statements in Maine, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.